Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

July 21, 2021Orange County, New York

NWS New York, NY issued this special weather statement at Jul 21, 2021, 12:39 PM EDT for Orange County, New York. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 12:39 PM EDT (16:39 UTC)
Expired
Jul 21, 2021, 1:30 PM EDT
In force
51 min
Issued by
NWS New York, NY

County Orange County, NY

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WWUS81 KOKX 211639
SPSOKX

Special Weather Statement
National Weather Service New York NY
1239 PM EDT Wed Jul 21 2021

NYZ067-211730-
Orange-
1239 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

At 1239 PM EDT, a strong thunderstorm was located near Goshen, moving
east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newburgh, Walden, West Point, Goshen, New Windsor, Gardnertown,
Montgomery, Woodbury, Scotchtown, Orange Lake, Mechanicstown,
Washingtonville, Firthcliffe, Highland Falls and Vails Gate.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7405 4159 7395 4157 7396 4154 7399
      4151 7400 4146 7400 4144 7398 4140 7396
      4140 7395 4134 7397 4138 7442 4156 7442
      4159 7415 4158 7413 4159 7413 4160 7406
TIME...MOT...LOC 1639Z 271DEG 27KT 4147 7432 

$$

DS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Jul 21, 12:16 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 21, 12:16 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service New York NY
1216 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A surface trough will remain nearby today, with a cold front
sweeping across this afternoon into early this evening. High
pressure will build tonight into Thursday. The high will then
weaken Thursday night which allows a cold front to pass through
on Friday. High pressure briefly builds back in on Saturday,
followed by a warm front moving through on Sunday. A cold front
moves through late Monday, followed by high pressure building
in on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Severe tstm watch 385 issued for the entire area til 00Z. That
said, signals are mixed re severe wx potential especially across
the lower Hudson Valley and srn CT. One sfc trough has drifted
well to the south, with a more subtle pre-frontal trough
extending back into north central PA and accompanied by widely
sct convection, while the sfc cold front lags even farther
behind across upstate NY and western PA. A BL theta-E ridge
extends from southern NJ up into SE New England, and with
further daytime heating could expand westward into SE CT and
eastern Long Island this afternoon.

Convection with a leading short line segment over northern NJ
so far has not been very robust with reports of small hail at
most so far, but things may change going into this afternoon.
Latest HiResW guidance suggests tstms will become focused
along the pre-frontal trough to the west and move across the
NYC metro area and Long Island this afternoon, while the latest
HRRR also forecasts tstms developing to the SW to graze NYC and
Long Island. Given drier air and lack of focusing mechanism
other than sea breezes, have questions how much activity the
lower Hudson Valley and srn CT will see.

Strong convection may be confined to eastern Long Island and
perhaps SE CT after 6 PM, with a few trailing showers/tstms
possible all the way back to NYC. As N-NW flw ensues this
evening, any remaining activity should end after sunset, with
dew point readings getting down in the more comfortable upper
50s toward daybreak on Thursday, with low temps from the upper
50s well north/west to the 60s elsewhere.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Weak high pressure will settle in on Thursday providing
comfortably warm and dry conditions. BUFKIT soundings are
suggesting some higher level moisture during the day, thus high
clouds are implied which would lead to more of a partly sunny
day. For Thursday night a deep and light NW flow at the surface
should prevail providing for dry conditions and fairly
comfortable conditions with dew point values in the upper 50s to
around 60.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The long term is predominantly influenced by an upper level
trough allowing generally weak disturbances to move through
the area followed by weak high pressure systems.

Friday looks to be a comfortable day with high pressure over the
area and a dry airmass in place. A weak cold front may spark
afternoon showers/thunderstorms, but this activity will be
widely scattered so have capped PoPs at slight chance. Highs
will be in the upper 70s to mid 80s, with dewpoints in the upper
50s. Similar highs and dry conditions are expected during the
day on Saturday.

A frontal system will bring unsettled weather the second half of
the weekend into the start of the workweek. Early Sunday
southerly flow will strengthen as a disturbance lifts a warm
front through the area. This flow will bring a more humid
airmass and a chance of showers and thunderstorms. Off to our
west, a cold front extending down from a low centered well to
our north approaches the area. Showers and thunderstorms remain
in the forecast until the passage of this front sometime late
Monday. High pressure builds into the area on Tuesday with dry
conditions expected.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
A surface trough will remain nearby today, with a cold front
moving across the area this afternoon into early this evening.
High pressure builds in from the west tonight into Thursday.

Isolated SHRA/TSRA this morning, becoming likely in the
afternoon, especially for the NYC and eastern terminals. There
is a bit more uncertainty with the the coverage nearby KSWF.
Some of the convection may linger into the early evening for the
eastern terminals. Scattered strong to severe storms are
possible.

Light NW winds probably become SW for the eastern terminals
late morning/afternoon and remain W/NW for NW terminals. Winds
for all terminals will become NW around 10 kt by evening in wake
the cold front. A few post-frontal gusts up to 20kt late
afternoon/early evening.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Reduction in slant range and sfc vsby to 3-5SM due to haze
possibly this morning.

Potential for a few rounds of shra/tsra, mainly between 17z and
21z.

.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday...VFR. NW winds.
.Friday...Mainly VFR, with a slight chance of an afternoon and
evening shower and thunderstorm. NW AM, PM seabreeze.
.Saturday...VFR.
.Saturday Night into Sunday...Chance of showers and
thunderstorms with frontal system.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub SCA conditions are expected on the waters through the week.
Seas will likely climb on Sunday ahead of an approaching cold
front, with an increasing chance of SCA conditions on the ocean
waters.

&&

.HYDROLOGY...
Downpours from showers and thunderstorms today may lead to
localized urban and poor drainage flooding.

&&

.TIDES/COASTAL FLOODING...
There is a low rip current risk at the ocean beaches for
Wednesday and Thursday.

Astronomical tide levels will be rising this week due to the
approach of a full moon later in the week. Isolated minor
coastal flooding is possible across the south shore back bays
possibly this evening, with a better chance towards the
Thursday evening high tides. Western CT tide locations may
also reach minor coastal flood bench marks later in the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JE/BG/JT
NEAR TERM...JE/BG/DS/JT
SHORT TERM...JE
LONG TERM...JT
AVIATION...JC/DW
MARINE...JE/JT
HYDROLOGY...JE/BG/JT
TIDES/COASTAL FLOODING...DS/MW
Hazardous weather outlook, Jul 21, 4:19 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
419 AM EDT Wed Jul 21 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-220830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
419 AM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

There is the potential for severe thunderstorms this afternoon as the
Storm Prediction Center has placed the area in a slight risk for
severe weather. The main threats would be from damaging winds and
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-220830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
419 AM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

There is potential for severe thunderstorms this afternoon. The main
threats will be from damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jul 21, 11:47 AM EDT, 52 minutes before
Special Weather Statement
National Weather Service New York NY
1147 AM EDT Wed Jul 21 2021

NJZ103-104-NYZ071>073-211630-
Western Bergen-Eastern Bergen-Southern Westchester-Bronx-New York
(Manhattan)-
1147 AM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERGEN...SOUTHERN
WESTCHESTER...BRONX AND NEW YORK (MANHATTAN) COUNTIES...

At 1146 AM EDT, a strong thunderstorm was located over Bergenfield,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Yonkers, New Rochelle, White Plains, Hackensack, Bergenfield,
Paramus, Ridgewood, Rutherford, Riverdale, Co-
op City, Fort Lee, Harrison, Englewood, Scarsdale and Oradell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4086 7411 4087 7412 4099 7413 4102 7395
      4100 7389 4103 7384 4105 7372 4092 7369
      4090 7374 4087 7375 4082 7411
TIME...MOT...LOC 1546Z 260DEG 19KT 4091 7401

DS
Special weather statement, Jul 21, 12:03 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service New York NY
1203 PM EDT Wed Jul 21 2021

NYZ067-211645-
Orange-
1203 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ORANGE COUNTY...

At 1203 PM EDT, a strong thunderstorm was located over Oakland, or
near Port Jervis, moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middletown, Port Jervis, Goshen, Howells, Chester, Montgomery,
Florida, Cuddebackville, Otisville, Huguenot, Scotchtown, Deerpark,
Mechanicstown, Maybrook and Slate Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 7472 4150 7448 4156 7442 4158 7420
      4132 7419 4135 7469 4136 7470 4137 7469
      4138 7471 4139 7471 4140 7474 4143 7474
      4143 7476 4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 1603Z 269DEG 29KT 4146 7468

DS
Special weather statement, Jul 21, 12:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1239 PM EDT Wed Jul 21 2021

NYZ067-211730-
Orange-
1239 PM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORANGE COUNTY...

At 1239 PM EDT, a strong thunderstorm was located near Goshen, moving
east at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Newburgh, Walden, West Point, Goshen, New Windsor, Gardnertown,
Montgomery, Woodbury, Scotchtown, Orange Lake, Mechanicstown,
Washingtonville, Firthcliffe, Highland Falls and Vails Gate.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4158 7405 4159 7395 4157 7396 4154 7399
      4151 7400 4146 7400 4144 7398 4140 7396
      4140 7395 4134 7397 4138 7442 4156 7442
      4159 7415 4158 7413 4159 7413 4160 7406
TIME...MOT...LOC 1639Z 271DEG 27KT 4147 7432

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:03 PM EDTSpecial Weather StatementOKXOrange42 min
Jul 21, 12:50 PM EDTSpecial Weather StatementOKXKings, Nassau, Queens40 min
Jul 21, 12:55 PM EDTSpecial Weather StatementOKXWestchester50 min
Jul 21, 1:21 PM EDTSpecial Weather StatementOKXNassau39 min
Jul 21, 1:50 PM EDTSpecial Marine WarningOKX40 min
Jul 21, 2:25 PM EDTSpecial Marine WarningOKX50 min
Jul 21, 2:55 PM EDTSpecial Marine WarningOKX65 min
Jul 21, 3:18 PM EDTSpecial Marine WarningOKX42 min
Jul 21, 3:30 PM EDTSpecial Marine WarningOKX34 min
Jul 21, 3:49 PM EDTSpecial Marine WarningOKX33 min
Jul 21, 4:28 PM EDTSpecial Weather StatementOKXNassau, Queens47 min
Jul 21, 5:23 PM EDTSpecial Weather StatementOKXQueens52 min
Jul 21, 11:47 AM EDTSpecial Weather StatementOKXBergen43 min
Jul 21, 1:47 PM EDTSpecial Weather StatementOKX43 min
Jul 21, 1:55 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region24 min
Jul 21, 6:06 PM EDTSpecial Weather StatementOKX24 min
Jul 21, 6:25 PM EDTSpecial Weather StatementOKX35 min
Jul 21, 6:56 PM EDTSpecial Weather StatementOKX49 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.